Alert archive / Tennessee / Wind Advisories in 2022
Wind Advisory 28, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Dec 30, 2022, 4:10 AM EST for 7 counties in Tennessee. It took effect at Dec 30, 2022, 9:00 PM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2022, 4:10 AM EST (09:10 UTC)
- In effect from
- Dec 30, 2022, 9:00 PM EST
- Expired
- Dec 31, 2022, 10:00 AM EST
- In force
- 13 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.2 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1778 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797 WWUS74 KMRX 300910 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 410 AM EST Fri Dec 30 2022 TNZ041-043-072-074-087-302100- /O.NEW.KMRX.WI.Y.0028.221231T0300Z-221231T1300Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 410 AM EST Fri Dec 30 2022 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EST SATURDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Far east Tennessee Mountains and Foothills. * WHEN...From 10 PM this evening to 8 AM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
867 WWUS74 KMRX 302036 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 336 PM EST Fri Dec 30 2022 TNZ041-043-072-074-087-310500- /O.CON.KMRX.WI.Y.0028.221231T0300Z-221231T1300Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 336 PM EST Fri Dec 30 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EST SATURDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky Mountains, Sevier Smoky Mountains and Southeast Monroe Counties. * WHEN...From 10 PM this evening to 8 AM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
303 WWUS74 KMRX 310200 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 900 PM EST Fri Dec 30 2022 TNZ045-047-311000- /O.EXB.KMRX.WI.Y.0028.221231T0200Z-221231T1300Z/ Unicoi-Southeast Carter- Including the cities of Erwin, Unicoi, Limestone Cove, and Hampton 900 PM EST Fri Dec 30 2022 ...WIND ADVISORY IN EFFECT UNTIL 8 AM EST SATURDAY... * WHAT...South winds 15 to 30 mph with gusts up to 50 mph. * WHERE...Unicoi and Southeast Carter Counties. * WHEN...Until 8 AM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TNZ041-043-072-074-087-311000- /O.EXT.KMRX.WI.Y.0028.221231T0200Z-221231T1300Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 900 PM EST Fri Dec 30 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM EST SATURDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky Mountains, Sevier Smoky Mountains and Southeast Monroe Counties. * WHEN...Until 8 AM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
493 WWUS74 KMRX 311016 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 516 AM EST Sat Dec 31 2022 TNZ041-043-045-047-072-074-087-311300- /O.CON.KMRX.WI.Y.0028.000000T0000Z-221231T1300Z/ Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter- Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 516 AM EST Sat Dec 31 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING... * WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky Mountains, Sevier Smoky Mountains and Southeast Monroe Counties. * WHEN...Until 8 AM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
476 WWUS74 KMRX 311251 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 751 AM EST Sat Dec 31 2022 TNZ041-043-045-047-072-074-087-311500- /O.EXT.KMRX.WI.Y.0028.000000T0000Z-221231T1500Z/ Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter- Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 751 AM EST Sat Dec 31 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky Mountains, Sevier Smoky Mountains and Southeast Monroe Counties. * WHEN...Until 10 AM EST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
584 WWUS74 KMRX 311448 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 948 AM EST Sat Dec 31 2022 TNZ041-043-045-047-072-074-087-311600- /O.EXP.KMRX.WI.Y.0028.000000T0000Z-221231T1500Z/ Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter- Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 948 AM EST Sat Dec 31 2022 ...WIND ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING... The strong and gusty winds have fallen below advisory levels and will continue to decrease through the day. The current wind advisory will be allowed to expire at 10 AM EST. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 30, 12:35 AM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Dec 30, 12:35 AM EST, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Morristown TN 1235 AM EST Fri Dec 30 2022 ...New AVIATION... .UPDATE... Issued at 917 PM EST Thu Dec 29 2022 Surface ridging has moved east of the Appalachians allowing boundary layer southerly winds to start over much of the area. However, after lose of daytime heating much of the sheltered valleys have decoupled from the flow just off the surface. This decoupling has already produced fairly large differences differences between the valley and mountains/ridge tops. Expect this temperature variability to continue overnight and made some minor adjustments to lows. Patchy fog is possibly across the sheltered valleys and/or near streams/lakes. Deterministic models along with HREF CAMS are producing an area of low stratus over northern Georgia and western Carolinas early Friday morning than pulling north into parts of southeast Tennessee and southwest North Carolina from daybreak to mid- morning Friday. && .SHORT TERM... (This evening through Friday) Issued at 115 PM EST Thu Dec 29 2022 Key Messages: 1. Warm and mostly dry tonight and tomorrow. 2. Increasing winds are expected late tonight and Friday in the East Tennessee mountains and foothills. Gusts up to 35 mph will be possible, although probably isolated. Discussion: In the upper levels, a ridge over the East Coast is slowly moving east as a trough digs into the Great Plains. At the surface, high pressure over the Southeast is weakening slowly as a cold front is slowly drifting through the Mississippi Valley. This forecast period will be mainly dry with slight chances of rain creeping into the Cumberland Plateau counties Friday afternoon. Tonight will be warmer with almost all locations forecast to remain above freezing. Lows tonight will be in the 30s and lower 40s with mostly clear skies. Friday will be warmer with southerly flow ahead of the next system. Increasing clouds are likely Friday due to increasing low level moisture. Highs Friday will be in the upper 50s and lower 60s. Winds will be stronger in the East Tennessee mountains and adjacent foothills with 850 mb winds around 20 to 30 knots late tonight and Friday. A southerly or southeasterly wind direction will be favorable for some downslope enhancement bringing some stronger winds into the foothills. Advisory level winds look unlikely during this timeframe but 25 to 35 mph gusts at times will be possible. && .LONG TERM... (Friday night through next Thursday) Issued at 115 PM EST Thu Dec 29 2022 Key Messages: 1. Well above normal temperatures are expected through the period. 2. A chance of rain Friday night through late Saturday, but most areas drying out before the new year rolls in. 3. A stronger system is expected to impact the area Tuesday/Wednesday. Will be monitoring for the potential for heavy rainfall, strong mountain winds, and thunderstorms. Discussion: Friday night through Saturday Rain spreads into the area Friday night as a shortwave moves from the ArkLaTex region up into the Ohio River Valley. On and off showers will continue through the day Saturday before finally ending by early/mid evening. A few rumbles of thunder are possible across the southern areas. Storm total rainfall not too dissimilar from the last forecast with amounts generally ranging from 0.5 to 1". The 1" amounts are mainly expected across the southern TN Valley and southwest NC. Sunday and Monday A brief stretch of dry weather still expected Sunday into Monday as ridging builds into the area ahead of our next system. Temperatures continue to warm with highs in the mid 60s by Monday. Tuesday through Thursday Our main focus continues to be on the Tuesday/Wednesday system. A deep low pressure center will move through the Great Plains and into Ontario. As this longwave trough pushes in, heights surge as the trough encounters strong high pressure across the Atlantic. This results in strengthening southerly flow that will transport abundant moisture into our area. Both deterministic soundings and NAEFS tables show PWATs approaching daily max values. Abundant moisture combined with strong synoptic forcing will produce widespread moderate to heavy rainfall across the area. Rain: We are still looking at 1 to 2" of rain across northeast TN and southwest VA, 2 to 3" across the central TN Valley, and 2 to 4" across the southern TN Valley and southwest NC. A few isolated amounts up to 5" aren't out of the question across southwest NC but it all depends on where the heaviest axis of rain sets up. These rainfall amounts will be spread out over a 24 to 36 hour period so flash flooding isn't as big of a concern as the potential long-fuse flooding threat of low lying and poor drainage areas. Winds: In addition to the rain, 850mb winds look like they will be in the 50 to 60kt range so strong winds look probable across our eastern mountains. It's still too early to say whether or not this will be a mountain wave event. Storms: Several GEFS and ECMWF remembers still showing minor instability values across the area as this system moves through. So will continue to mention thunderstorms in the forecast. Severe weather is not anticipated at this time. Showers linger into Thursday as a weak shortwave moves in on the backside of this system. As colder air moves in Thursday night, mixed precip is possible where there is any lingering moisture. && .AVIATION... (06Z TAFS) Issued at 1226 AM EST Fri Dec 30 2022 Models at CHA indicate the possibility of LLWS overnight so have included that in the prevailing line. An MVFR deck may move in overhead in the morning, but not too confident if/when this will occur. CIGs may bounce between VFR and MVFR at CHA for much of the day. Precip will reach CHA first out of the TAF sites, so have a TEMPO mentioning SHRA and lower VSBY around 02z. VFR expected for the period at both TYS and TRI. Precip chances won't be introduced there until the next TAF issuance. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 52 62 46 64 / 90 90 10 0 Knoxville McGhee Tyson Airport, TN 46 58 45 60 / 80 90 20 0 Oak Ridge, TN 46 58 43 59 / 80 90 20 0 Tri Cities Airport, TN 45 57 44 58 / 70 90 30 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...DH LONG TERM....SR AVIATION...KS
Hazardous weather outlook, Dec 29, 3:32 PM EST, 12 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 332 PM EST Thu Dec 29 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-302045- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 332 PM EST Thu Dec 29 2022 /232 PM CST Thu Dec 29 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A strong storm system will affect the area in the Tuesday/Wednesday timeframe. Strong and gusty winds are possible across the higher elevations of the east TN mountains. Widespread moderate to heavy rainfall is also possible with amounts generally ranging from 2 to 4 inches, which could pose a flooding risk to low lying and poor drainage areas. Please stay tuned for more details as this system comes closer into range. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Nearby
Wind Advisories in Tennessee, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.